Hormonal birth control could be causing your depression

Mood swings. Emotional breakdowns. Overwhelming anxiety.

When the birth control pill was introduced in the 1960s, it was a symbol of sexual liberation and choice for women. Today, women are speaking up about the way that the pill has affected their mental health.

Kayla Gladysz, a fourth-year journalism student, said that the pill caused her to fear anything outside of the four walls of her bedroom. “My brain was convinced that the worst things were around the corner at every turn,” Gladysz said. “I felt like the brain in my head wasn’t my brain anymore. It was horrifying.”

(Graphic by Heather Stewart)

She said that even though she  stayed on the pill for only a month, the impact it had on her ruined her third year of university. She said that she was skipping class and avoiding friends. Gladysz even spent her 20th birthday crying alone in her room.

Studies have shown that since its creation, the pill has become more safe for use by women. When used correctly, it prevents pregnancy 99 per cent of the time. It is also prescribed to tackle things like irregular periods, acne and hormone replacement.

Research suggests that birth control is safe, but there is considerable debate surrounding whether it can trigger depression and anxiety in patients. Despite this, patients are often written prescriptions upon request.

Side effects for the birth control pill include decreased libido, migraines, breast tenderness, nausea and an increased risk of breast cancer and blood clots. “Mood changes” are also considered to be a side effect, which is the closest listed descriptor to depression and anxiety.  

“It actually took some time to acknowledge that it really was the pill that was making me feel so weird,” said Gladysz.

Oral contraceptive pills are the most popular form of birth control used by women. Three-quarters of women in North America take the pill at some point in their lives. Most birth control pills are a combination of two synthetic hormones, progesterone and estrogen. This combination prevents ovulation. Without the release of an egg, there is nothing to be fertilized by sperm, thus preventing pregnancy all together.

“I just don’t think that good things comes from putting extra hormones in your body. I don’t think it is natural,” said Maxine Hood, a fourth-year media production student at Ryerson.  

Hood said that she knew it must be her birth control pill causing her emotional distress because it has only happened three times in her life. Each time, she was taking Alesse, a popular brand of birth control pill.

“It is fine for the first few months and then I just start crying all the time. I have these acts of hysteria where I just break down in front of everyone over the smallest reasons — I’m not usually like that,” said Hood.

A study published in the journal JAMA Psychiatry last September suggests that hormonal contraception can be a cause of depression. The study, conducted in Denmark over a 14-year period, analyzed data from more than one million women between the ages of 15 and 34. It concluded that women who take the birth control pill have a 23 per cent higher chance of depression than non-users. The study stated that this risk is most common during the first six months of using the pill, and is more prevalent with younger users of hormonal birth control.

According to the study, other forms of higher-dosage hormonal birth control also come with a higher risk of depression. Women who used a hormonal intrauterine device have a 40 per cent greater risk, users of the patch have a 50 per cent higher risk and those who opt for the vaginal ring have a 60 per cent greater chance of experiencing depression.

“I was moody and anxious about work and school, constantly fought with my boyfriend and family,” said Lauren Chilco, a graduate from the Aveda Institute in Toronto. “I had never struggled with depression or anxiety, and this was the only thing in my life that had changed.”

Chilco said that these changes started happening after she got a hormonal IUD inserted. Aside from painful cramping and spasms, she said that her emotions were unstable and it was typical for her to cry daily.

“Doctors don’t actually confirm that there are any side effects to the IUD other than the odd discomfort. It is super frustrating, but I found hundreds of other women (online) who have shared the same experience I have,” said Chilco.

It took two months and a Google search for Chilco to realize that her IUD was the cause of her issues. She said that within a week and a half of having it removed, all of her side effects went away.

“Any time that someone is feeling like something is not normal for them, or they are worried about it, I think it is a great idea to check in with their doctor,” said Dennis Williams, a health service education co-ordinator at Planned Parenthood in Toronto.

Williams said that if women decide to go off the hormonal pill and want to switch to another type of birth control, they do not have to wait in-between making the change.

“There are so many options. People get really focused on hormonal birth control when they talk about birth control. I think that they forget how many non-hormonal options there are,” said Williams.

Barrier methods like condoms, diaphragms, sponges, spermicide, as well as copper IUDs and the withdrawal method have proven to be effective when used correctly.  

“I don’t think that birth control is a horrible thing, but I think that there are a lot of cons to it that aren’t really talked about. They should be,” said Gladysz. “People just need to make knowledgeable decisions about what they put in their bodies.”

Leave a Reply

Your email address will not be published. Required fields are marked *

16 − thirteen =

Previous Next
Close
Test Caption
Test Description goes like this
Read previous post:
RyersonianTV: Morning Update for November 15, 2017

Ryersonian TV: Morning Update can be seen live on Facebook, weekdays at 10 a.m. This newscast is produced by final...

Close